Article Text

Immunological investigations following an adverse reaction to oxybuprocaine eye drops
  1. W A C SEWELL
  1. Department of Immunology, Royal Free and University College Medical School, Royal Free Campus, Rowland Hill Street, London NW3 2PF
  2. Medicine for the Elderly, Phillip Arnold Unit, Poole Hospital, Dorset
  3. Department of Immunology, Churchill Hospital
  4. Oxford OX3 7LJ
  1. J J CROUCHER
  1. Department of Immunology, Royal Free and University College Medical School, Royal Free Campus, Rowland Hill Street, London NW3 2PF
  2. Medicine for the Elderly, Phillip Arnold Unit, Poole Hospital, Dorset
  3. Department of Immunology, Churchill Hospital
  4. Oxford OX3 7LJ
  1. A G BIRD
  1. Department of Immunology, Royal Free and University College Medical School, Royal Free Campus, Rowland Hill Street, London NW3 2PF
  2. Medicine for the Elderly, Phillip Arnold Unit, Poole Hospital, Dorset
  3. Department of Immunology, Churchill Hospital
  4. Oxford OX3 7LJ
  1. Dr Sewell.

Statistics from Altmetric.com

Editor,—In 1990, a case of severe bradycardia following exposure to oxybuprocaine eye drops was reported.1 No mechanism was identified but the reaction was assumed to be anaphylactic or secondary to rapid anaesthetic absorption. We report a similar case of a life threatening reaction.

CASE REPORT

A 29 year old man attended his optician for routine tonometry. Following instillation of 0.4% oxybuprocaine eye drops (Benoxinate, Chauvin Pharmaceuticals) his vision “went white” within 1 minute with a subjective sensation of throat swelling, followed by collapse and loss of consciousness. His wife, a medical doctor, noted no respiration and a carotid pulse of 12 beats/min. There was some swelling of the soft tissues of the neck, but no lip oedema. Cardiopulmonary resuscitation was performed, and adrenaline 300 μg was administered intramuscularly by the patient’s sister who has peanut allergy. There was a rapid return of cardiac output and he made a full recovery, with no abnormalities found on examination in the emergency room. He was subsequently found to have acute open angle glaucoma caused by pigment dispersion syndrome. Intraocular pressures were 56 mm Hg bilaterally at diagnosis. The condition was successfully treated with topical Timoptol and dorzolamide.

He was atopic, and wheezed when exposed to cats. There was no other history of allergic disease, and no significant medical history. His brother has asthma. He works as a physician, and regularly administers local anaesthetic agents, principally lignocaine (lidocaine), but had no symptoms while doing this. He had received prilocaine for dental procedures with no ill effect. Immunological investigations revealed a mildly elevated total IgE of 590 kU/l (normal <120 kU/l) with specific IgE against cat (grade III), house dust mite (grade IV), and grass pollen (grade II) confirming his atopic tendency. RAST tests to local anaesthetic reagents are not commercially available.

While monitored in the intensive therapy unit, the patient underwent skin prick and intradermal tests to a variety of local anaesthetic agents including oxybuprocaine eye drops at dilutions of 1/1000, 1/100, 1/10, then neat with no local or systemic reactions. Both ester and amide agents were used. The reaction to oxybuprocaine was assumed to be idiosyncratic, and not a classic type I hypersensitivity reaction. He was advised never to use oxybuprocaine again, but contact with other local anaesthetics was deemed safe.

COMMENT

This is the second reported case of life threatening reaction to oxybuprocaine. Up to February 1996, the Committee on Safety of Medicines in the UK had received no reports of anaphylactic reactions to this agent (CSM, personal communication). No reports of anaphylaxis have been made to the manufacturer (MM Martin, Chauvin Pharmaceuticals, personal communication). Of note, this preparation is made up in sterile water, without preservatives. Previously reported reactions include seizure.2 In a series of 12 493 drug applications in ophthalmic clinics in the USA, eight cases (0.208%) of adverse reactions were found.3 Five of these were to oxybuprocaine but all as oxybuprocaine/fluorescein solution (Fluress), including increased intraocular pressure (one), stinging (one), dull ache with redness and swelling (two), and one case of dizziness and coldness with collapse. This subject (patient 12396) may have had a similar reaction to our patient.

Local anaesthetics can provoke adverse idiosyncratic, cardiovascular, and allergic reactions.4 Local anaesthetics can be divided on an immunochemical basis into two groups: group I, the benzoic acid esters include oxybuprocaine; and group II, the amides include lignocaine and prilocaine. There is generally little cross reactivity between group I and II drugs, but cross reactivity within groups is recognised.5

This case illustrates the importance of recognising and treating cardiovascular collapse following administration of a drug, and the careful immunological follow up investigation that is required.

Acknowledgments

No proprietary interests.

The kind assistance of Miss Christine Oates, drug information pharmacist at the John Radcliffe Hospital, is gratefully acknowledged.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.